March 30, 2013 (Sat) – Erlotinib-Zoledronic Acid-Benzonatate (say what?)

It was a lot easier to explain my treatment regimen when I just had to use “zap.” Well, it’s a whole new ballgame now. Now we are into chemistry. The first one you’ll recognize by the more common name I’ve been using: Tarceva. Remember the $200 pill? I’ll get into the other two (or three or more) later in this blog.

Speaking of blogs, who came up with that word? Sounds more like the ’58 “B” horror film starring Steve McQueen. Or something I coughed up earlier. As some point in the future when I am on chemotherapy, I might be “blogging” a whole lot more than I want.

Sorry, digressed. Must be due to the pharmacy that used to be called my office.

So, beginning last Wednesday morning, my entire treatment switched to a single dose of Tarceva. Certainly a whole lot easier than driving over to the medical building for a lung zap. Time will tell (probably 2 weeks or so) if it is having a positive effect.

Yesterday morning, Kim and I had a ♥2♥ with my oncologist to get some things cleared up. We’ve had a bit of miscommunication (or lack of communication) since we met him the first time a few weeks ago. But we are cool now and he helped answer a lot of nagging questions that we had. One of which was our concern regarding the elephant that was sitting my my chest. OK, OK, maybe only a poodle. But Kim and I both left much more knowledgeable and feeling a lot better mentally.

We asked him about the side effects that Tarceva could cause. Of course he didn’t have another hour to go through them all. But he did indicate that I should have seen them (other than the hoped-for rash) within 24-36 hours. So maybe I’ve dodged the #2 blues. But I could use some help in promoting side effect number 1. So M2, you are in charge. Ready? GIMME A Z (Z); GIMME AN I (I); GIMME A T (T); GIMME AN S (S). Whats that spell? ZITS! I’m counting on you cheer types here.

The doc also started me on Zoledronic Acid, more commonly known as Zometa. Since cancer has a tendency of weakening bone structure, there is a risk down the road for some not-so-fun issues like spinal collapse. Of course Zometa comes with its own potential side effects such as osteonecrosis. Something about the word necrosis which reminds me of dead flesh (sorry) that does not give me comfort. But spinal collapse would be the worser (remember, I love to mangle English) of the two. But one of its possible side effects is constipation so if the Tarceva #2 side effect kicks in, maybe they will cancel each other out. I have to go in once a month for the Zometa intravenous infusion treatment which takes about 20 minutes. He also set me up with a prescription of Benzonatate which is supposed to help reduce the 1-2 minute coughing spasms that are occurring multiple times a day.

The combination of all this crap, er healing drugs, has knocked me pretty flat today with a nagging headache and minimal energy. My savior (Advil) which nailed my prior headaches, is no longer on the table since it is “contraindicated” now that I am using Tarceva. Tylenol just does not work nearly as well for me for some reason.

It turns out that the drug, Avastin, that might have been part of my treatment had I been eligible for the clinical trial, is actually still available to me since it is an approved drug. It is also given intravenously, about every three weeks in 45-60 minutes. My doctor feels that it would be a good idea adding that to my treatment plan once all of the radiation effects have quieted down a bit. During the conversation the term aggressive was used. That is not a descriptor a cancer patient wants to hear but it is what it is. It all comes down to a tradeoff on possible side effects versus potential positive benefits. OK, I’m done whining. 🙂

So I have a follow-up appointment with my pulmonary specialist next week and one with my radiologist the week after. Not sure exactly what they would be doing at this stage but they want to stay up on my treatment so I’m not complaining. It will probably be a bit before we know if my fuzzies have grown or shrunk. If Tarceva does not work for me, chemotherapy would be next on the agenda.

Unless something changes (like a zit breakout), you may not see another post for a few days. Stay tuned.

Business as usual. Day at a time.

Advertisements

6 thoughts on “March 30, 2013 (Sat) – Erlotinib-Zoledronic Acid-Benzonatate (say what?)

  1. Craig – if there is one thing you are most definitely NOT it’s a complainer!! The posts just help explain it all to us out here who think of you every day. I realilzed I missed your blogs these past few days – you’ve become my hit of humor, grace under fire and strength.

    Reply
  2. Craig,

    Thanks for the blog update. It sounds like you are under aggressive treatment so I am thinking of you with renewed hope for positive results.

    The librarian still left in me could resist answering your ‘blog’ (such an awful sounding word to say) question with this: The term “weblog” was coined by Jorn Bargerin December 1997 . The shorter version, “blog,” was coined by Peter Merholz , who, in April or May of 1999 , broke the word weblog into the phrase “we blog” in the sidebarof his weblog [1] (* http://www.peterme.com/archives/00000205.html*). This was interpreted as a short form of the noun [2] (*http://www.bradlands.com/weblog/1999-09.shtml#September%2010,%201999*)and also as a verb, to blog, meaning “to edit one’s weblog or a post to one’s weblog.” I really still prefer the words ‘diary or journal’ but the web has it own vocabulary. I wonder why ‘online calendar’ did not get a new word or ??? Now I am off topic.

    I hope you can enjoy some Easter fun with your family.

    Take care, Nel

    On Sat, Mar 30, 2013 at 3:18 PM, Craig Blower update – Get Fuzzy! (now

    Reply
  3. Happy Easter Craig! And I really liked your Graduation Certificate. 1 down 1 to go- we sure hope. Hang in there buddy. You know I’ll be cheering for you all the way. Hugs, Loreen

    Reply
  4. Craig, thanks for the continued updates, and your bright spirit in the midst of it all.

    Take care,

    Ed

    Craig Blower update – Get Fuzzy! (now Fuzzies) wrote: > craigblower posted: “It was a lot easier to explain my treatment > regimen when I just had to use “zap.” Well, it’s a whole new ballgame > now. Now we are into chemistry. The first one you’ll recognize by the > more common name I’ve been using: Tarceva. Remember the $200 pill? I’ll” >

    Reply
  5. Hi Craig! I saw your blog on NBC and had to take a look. One thing I’ve learned after having 33 years of Crohn’s Disease is to have a sense of humor through it all. I know how serious this is, they actually treat Crohn’s with a form of chemotherapy (that your on the rest of your life) as well as immunosuppressants (that’s a lot of fun too, somebody sneezes and wa la! You’ve got it too.)

    A word of advice first for your wife Kim. My treatments caused me to get shingles. Each time I got them, they GOT worse. ONCE you get them, they are easier to get, so PLEASE as soon as her case has cleared, have her go in and get the chicken pox vaccination. They routinely give them for patients over 60 (your wife may not be) I wasn’t but I fought the insurance company and won. Regardless it’s about 300 but so WORTH IT. Secondly, I take an injection of Stalara every 2 months and that costs $14,000! It is at stage IV of the clinical trials for Crohn’s Disease, so that means it’s black label and is NOT FDA approved for Crohn’s. So technically I shouldn’t be getting it, but I have the BEST GI in the country and I do. Which after destroying my career and causing pain you can’t imagine for 33 years, I’m in remission.

    I just wanted you to know that there are people out there that are behind you and wishing you health! People don’t realize how much we take “health” for granted. All the events I had to miss, all the surgeries I’ve had to endure, but life is worth living. You have a beautiful family, a staff that adores you and you’re a good writer. You’re going to beat this thing. I haven’t read what’s going on in April yet, I’m hoping it’s positive news!

    Hugs…..

    Sherry Dale
    Oceanside, CA

    Reply

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s